Alert archive / Tennessee / Tornado Warnings in 2025

Tornado Warning 139, NWS Memphis, TN

April 20, 2025Lake County, Obion County, Tennessee

NWS Memphis, TN issued this tornado warning at Apr 20, 2025, 11:22 PM CDT for Lake County, Obion County, Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2025, 11:22 PM CDT (04:22 UTC)
Expired
Apr 21, 2025, 12:00 AM CDT
In force
38 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Lake County, TN, Obion County, TN

The radar

The Paducah radar (KPAH), 94 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 9:48 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 4.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2025-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2025-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
505 m²/s²
Significant tornado parameter
1.1
Supercell composite
17.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Apr 20, 11:20 PM CDT, 2 minutes earlier. Its key messages:

  • Updated at 1059 PM CDT Sun Apr 20 2025
  • Significant river flooding will continue across portions of the Mid-South through this week.
  • Showers and thunderstorms will continue into the overnight hours. Some storms could become strong to severe until 4 AM and midnight, with damaging winds as the primary concern.
  • Unsettled weather will continue throughout the week with multiple rounds of storms possible, especially later this week.
Area forecast discussion, Apr 20, 11:20 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1120 PM CDT Sun Apr 20 2025

...New UPDATE...

.KEY MESSAGES...
Updated at 1059 PM CDT Sun Apr 20 2025

- Significant river flooding will continue across portions of the
  Mid-South through this week.

- Showers and thunderstorms will continue into the overnight
  hours. Some storms could become strong to severe until 4 AM and
  midnight, with damaging winds as the primary concern.

- Unsettled weather will continue throughout the week with
  multiple rounds of storms possible, especially later this week.

&&

.UPDATE...
Issued at 1120 PM CDT Sun Apr 20 2025

A weakening cold front is pushing into the Mid-South late this
evening. Clusters of showers and thunderstorms have developed
along and ahead of the front across eastern AR and the MO
Bootheel. As the upper forcing races north storms have slowed and
their organization has become a bit muddled. The parameter space
seems good enough to support severe storms with 0-1km SRH values
around 300 m2/sw, 0-6km bulk shear values between 40-50 kts and
MLCAPES of 500-1000 J/kg. However, mid level lapse rates are poor
and the hodographs do not have much length too them. All in all
conditions seem marginal for severe weather.

&&

.DISCUSSION...
(This evening through next Saturday)
Issued at 259 PM CDT Sun Apr 20 2025

Another warm, windy day presents itself across the Midsouth this
afternoon ahead of a deepening surface low over east Oklahoma
associated with an exiting upper low. This surface cyclone and
parent upper system are progged to move into the region tonight,
bringing showers and storms along a cold front. Instability has
steadily risen throughout the day due to increased southerly
moist advection, but modest mid-level lapse rates have muted the
degree to which convection will fire this afternoon. This problem
will persist into this evening as the upper low swings north,
bringing the cooler upper temperatures required for robust
convection into the Midwest. Therefore, as storms along the front
enter the region, instability and shear will wane, allowing them
to weaken. However, sufficient ingredients for severe weather will
still exist well past sunset where damaging winds and hail are
possible with any well established updrafts. An isolated tornado
cannot be ruled out as well, but is unlikely given these storms
are expected to be outflow dominant.

Alongside the potential severe weather tonight, blustery winds
are possible as the pressure gradient tightens across the
Mississippi River Delta this afternoon. Observations this
afternoon have already shown portions of this area reaching
advisory criteria as strong mixing takes place with these
conditions unlikely to end until after sunset. However, these
observations are sparse and have only occurred over the past hour.
So, given the time within the forecast period and the isolated
nature of reaching guidance up this point, a wind advisory has not
been issued.

The cold front associated with the surface low will slow down
through tonight and tomorrow, eventually stalling out over
northern Mississippi along our southern border with JAN. PWATs
will still be elevated along and to the south of the boundary,
where both diurnal heating and surface convergence are expected to
keep showers and storms in the region Monday. However, RAP/HRRR
guidance both show mid- level warming throughout the day as
subsidence increases behind the upper system. This is expected to
gradually reduce the magnitude and coverage of showers into the
evening. All things said and done, rainfall accumulations are not
expected to be around .75" across the entire region, with the
exception of locally higher amounts associated with convection
through tomorrow afternoon.

Surface high pressure to the north will build in and strengthen
over time Monday and Tuesday, shifting east with time throughout
the week. In response, southerly flow will kick the stationary
boundary back to the north of the region by Wednesday with a
tropical airmass regaining its posture over the Midsouth. During
this time, the upper flow will also lose much of its amplification
and become very zonal, containing only a few perturbations. But
as moisture returns to the Midsouth, it is also going to run into
the High Plains to our west. Long/Medium range guidance has hinted
at some subtle ageostrophic amplification of these perturbations
as the travel east due to dry line convection. It is likely that
these storms congeal into multiple MCSs that traverse the southern
CONUS on a day-by-day basis with the potential to reach the
Midsouth. Therefore, storms are possible underneath any subtle
height falls or with remnant MCSs through the latter half of the
forecast period. It should be noted that these synoptic regimes
offer little confidence as to how any convection or precipitation
will play out more than a day in advance. Therefore, expect
updates throughout the week as CAM guidance is able to resolve
convection as it comes closer in time.

Outside of the convection, temperatures will push into the 80s
after Monday cools into the 70s behind tonight cold front. Some
modification of these temperatures is possible with outflow
boundaries and thunderstorms. After Friday, the effects of several
days of low-shear, persistent convection takes its toll on the
confidence within the evolution of the upper pattern.
Consequentially, forecast variability increases significantly with
large changes likely to cascade out of what weather occurs
through the week.

&&

.AVIATION...
(00Z TAFS)
Issued at 654 PM CDT Sun Apr 20 2025

Conditions will quickly deteriorate from VFR over the next couple
hours as a line of pre-frontal convection approaches from the
west. Have added TEMPO groups for all sites for brief periods of
TSRA and maybe even MVFR cigs as the line moves through. Southerly LLWS
around 45 kts looks more prevalent over JBR and MEM with the low
level jet surging up ahead of the front. Previous model runs
wanted to paint some post-frontal low stratus at JBR overnight but
am not seeing that signal anymore so opted to scatter the deck
instead. Winds will start out fairly gusty up to 30 kts from the
south over the next few hours with the peak pressure gradient. As
the gradient slackens overnight with FROPA, winds will settle into
a more reasonable 5-10 kt range and gradually shift around to the
NW by tomorrow morning.

CAD

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...SJM
AVIATION...CAD

In the hours before

Special weather statement, Apr 20, 8:22 PM CDT, 3 hours before
Special Weather Statement
National Weather Service Memphis TN
822 PM CDT Sun Apr 20 2025

ARZ009-018-MOZ113-210145-
Greene AR-Clay AR-Dunklin MO-
822 PM CDT Sun Apr 20 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GREENE...WESTERN
CLAY AND NORTH CENTRAL DUNKLIN COUNTIES THROUGH 845 PM CDT...

At 822 PM CDT, Doppler radar was tracking a strong thunderstorm near
Biggers, or 8 miles east of Pocahontas, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Knobel, McDougal, Heelstring, Wilhelmina, Delaplaine, Chalk Bluff
Natural Area, Tipperary, Hickoria, Success, Case, Brookings, Chalk
Bluff Battlefield Park, Pollard, Twin Oaks, Palatka, Peach Orchard,
Datto, Corning, O'Kean, and Reyno.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CDT for eastern
Arkansas...and southeastern Missouri.

&&

LAT...LON 3651 9008 3617 9081 3629 9081 3630 9079
      3628 9078 3628 9075 3641 9075 3641 9077
      3642 9076 3643 9078 3649 9077 3650 9078
      3650 9022 3654 9021 3655 9019 3659 9018
TIME...MOT...LOC 0122Z 236DEG 45KT 3628 9083

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

KRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 12:58 AM CDTAreal Flood AdvisoryMEGShelby2 hr
Apr 20, 8:22 PM CDTSpecial Weather StatementMEGClay23 min
Apr 20, 8:23 PM CDTSevere Thunderstorm WarningMEGClay, Greene52 min
Apr 20, 9:11 PM CDTSevere Thunderstorm WarningMEGClay49 min

Nearby

Tornado Warnings in Tennessee, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.